Low rash risk with efavirenz after nevirapine rash
Mark Mascolini for NATAP.org
Only 10 of 122 adults (8%) who replaced nevirapine with efavirenz because of rash had the same problem with the second nonnucleoside, Thai clinicians reported . They could tease out no predictors of efavirenz-induced rash after a nevirapine rash.
Weerawat Manosuthi from the Ministry of Public Health in Nonthaburi and coworkers checked records of 122 people, 64 of them (52.5%) men, who had to stop nevirapine because of rash.
These people started their nevirapine regimens with a low median CD4 count of 54 cells/mm3 (interquartile range 20 to 167 cells/mm3). Seventy-six people (62%) dropped nevirapine because of diffuse maculopapular rash or urticaria, and 46 (38%) did so because of rash with constitutional symptoms, angioedema, serum sickness-like reactions, or Stevens Johnson syndrome.
Another rash flared up in 10 people a median of 8 days (interquartile range 2.0 to 12.3 days) after the switch to efavirenz. Stevens Johnson syndrome arose in 1 person with a history of multiple drug allergies, while the other 9 had diffuse maculopapular rash of the trunk and limbs. All rashes cleared after indinavir/ritonavir replaced efavirenz.
Checking a laundry list of variables that may favor a second rash, the Thai team found none. Nonpredictive factors included age, gender, baseline CD4 count, baseline viral load, previous opportunistic infections, severity of nevirapine-induced rash, time between stopping nevirapine and starting efavirenz, and concurrent medications. The 10 people who got a second rash were slightly but not significantly older than those who did not (40.5 versus 36.5 years, P = 0.167).
Manosuthi W, Thongyen S, Chumpathat N, et al. Prevalence and risk factors of rash from efavirenz in HIV-infected patients with preceding nevirapine-associated rash. 45th Interscience Conference on Antimicrobial Agents and Chemotherapy. December 16-29, 2005. Washington, DC. Abstract H-343.